Buscar en
Archivos de la Sociedad Española de Oftalmología (English Edition)
Toda la web
Inicio Archivos de la Sociedad Española de Oftalmología (English Edition) Unilateral visual impairment after a dental procedure: Case report
Journal Information
Vol. 96. Issue 12.
Pages 649-652 (December 2021)
Share
Share
Download PDF
More article options
ePub
Visits
1
Vol. 96. Issue 12.
Pages 649-652 (December 2021)
Short communication
Unilateral visual impairment after a dental procedure: Case report
Disminución de la agudeza visual tras un procedimiento odontológico: A propósito de un caso
Visits
...
M. Zas, M.O. Mendaro
Corresponding author
mendaromarcos@gmail.com

Corresponding author.
, P.V. Schiantarelli, M.I. Cotic, P.A. Chiaradía
Cátedra de Oftalmología, Hospital de Clínicas «José de San Martin», Universidad de Buenos Aires, Buenos Aires, Argentina
Article information
Abstract
Full Text
Bibliography
Download PDF
Statistics
Figures (3)
Show moreShow less
Abstract

The use of intra-oral local anaesthetics for dental procedures is a widely extended practice that may cause side effects. As such, in rare cases it may cause ocular complications such as diplopia, ptosis, blurry vision, miosis, vision loss, or amaurosis. (Most of them are transient, recovering after several hours or days). A case is presented of a 26 year-old male patient who had visual impairment in the right eye 2 days after a dental procedure was performed. Six months later he had a complete restoration of the previous visual acuity, despite the fact that he had not received any treatment. Several ways have been proposed in the literature that may explain the appearance of ocular complications following these kinds of procedures. In this case, inadvertent intravenous injection is believed to have been the cause.

Keywords:
Intra-oral local anesthesia
Ocular complication
Dental procedure
Visual impairment
Inadvertent intravascular injection
Retinal vein occlusion
Resumen

El uso de anestésicos locales para la realización de procedimientos odontológicos es una práctica ampliamente extendida que puede causar efectos adversos. Sin embargo, muy infrecuentemente puede causar complicaciones oculares como diplopía, ptosis, visión borrosa, miosis, disminución de la agudeza visual o amaurosis. Presentamos un caso de un paciente varón de 26 años que se presentó a la consulta por una disminución de la agudeza visual en su ojo derecho 48 h después de una intervención odontológica del lado ipsilateral, logrando una recuperación de la misma en los 6 meses posteriores, sin tratamiento alguno. Diferentes teorías que justifiquen la aparición de complicaciones oculares como consecuencia de esta clase de procedimientos han sido propuestas en la literatura. En nuestro caso, una inyección intravenosa inadvertida habría sido la causa posible del hecho.

Palabras clave:
Anestesia local intraoral
Complicación ocular
Procedimiento dental
Discapacidad visual
Inyección intravascular inadvertida
Oclusión de la vena retiniana

Article

These are the options to access the full texts of the publication Archivos de la Sociedad Española de Oftalmología (English Edition)
Subscriber
Subscriber

If you already have your login data, please click here .

If you have forgotten your password you can you can recover it by clicking here and selecting the option “I have forgotten my password”
Subscribe
Subscribe to

Archivos de la Sociedad Española de Oftalmología (English Edition)

Purchase
Purchase article

Purchasing article the PDF version will be downloaded

Price 19.34 €

Purchase now
Contact
Phone for subscriptions and reporting of errors
From Monday to Friday from 9 a.m. to 6 p.m. (GMT + 1) except for the months of July and August which will be from 9 a.m. to 3 p.m.
Calls from Spain
932 415 960
Calls from outside Spain
+34 932 415 960
E-mail
Article options
Tools
es en pt

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?

Você é um profissional de saúde habilitado a prescrever ou dispensar medicamentos